Special Issue in honor of Alan C. Lazer.
Electron. J. Diff. Eqns., Special Issue 01 (2021), pp. 315-325.
SIR epidemic models with spatial spread in bounded domains
Helmut Knolle, Jairo Santanilla
Abstract:
The spread of an infectious disease which confers immunity after recovery from infection,
can be described by a SIR model, i.e. a system of three differential equations for the
dependent variables
,
, and
, which are the numbers (densities) of susceptible,
infectious and recovered (immune) individuals, respectively.
The equations for
and
are typically nonlinear.
In this article, we consider two spatio-temporal SIR models.
The first model is similar to reaction-diffusion systems in chemistry.
A simple birth-and-death process is incorporated, and it is assumed, that a fraction f of the newborns is vaccinated and is then immune for life.
We show how the smallest eigenvalue of the eigenvalue problem associated with the
linearized equation for I is related to the basic reproduction number
,
a key concept in the mathematical theory of infectious diseases.
Here it is defined by a variational principle.
We show that the disease-free equilibrium is asymptotically stable if
,
or if
and
, and unstable if
and
.
In the other model we assume that the population consists of sedentary individuals
who leave their home only temporarily. Both models suggest that restriction of mobility may
be counterproductive for the control of an epidemic outbreak.
Published March 18, 2022.
Math Subject Classifications: 92D30.
Key Words: SIR epidemic model; spatial spread; basic reproduction number;
mass action; disease-free equilibrium; stability;
nonlinear parabolic differential equations.
DOI: https://doi.org/10.58997/ejde.sp.01.k2
Show me the PDF file (293 K),
TEX file for this article.
 |
Helmut Knolle
Scheyenholzstrasse 9, 3075 Rüfenacht, Switzerland.
Institute Of Social And Preventive Medicine
University Of Berne
email: helmut.knolle@bluewin.ch
|
 |
Jairo Santanilla
Department of Mathematics
University of New Orleans
2000 Lakeshore Dr.
New Orleans, LA 70148, USA
email: jsantani@uno.edu
|
Return to the table of contents
for this special issue.
Return to the EJDE web page